Health unit with fifth highest opioid-related death rate through most of 2020

Naloxone campaign launched alongside AIDS Committee

Article content

The North Bay Parry Sound District Health Unit is reporting a significant increase in opioid-related deaths since the start of the COVID-19 pandemic.

The health unit, in a media release Wednesday, said the most recent preliminary data shows the opioid-related death rate between January and November 2020 was 34.7 deaths per 100,000, making it the fifth highest in the province behind Public Health Sudbury and Districts, Porcupine Health Unit, Algoma Public Health and Thunder Bay District Health Unit.

The health unit is now partnering with the AIDS Committee of North Bay and Area on a two-month naloxone campaign called ‘Naloxone Saves Lives. Get Trained. Get a Kit.’

Launched in both English and French, the campaign aims to increase awareness of opioid overdoses and teach people how to respond to an overdose.

“The health unit’s district has seen an increase in opioid-related overdose deaths over the past few years and throughout the COVID-19 pandemic,” said Katharine O’Connell, community health promoter for the health unit.

Advertisement

Story continues below
This advertisement has not loaded yet, but your article continues below.

Article content

“This campaign is part of a larger strategy to help reduce the number of opioid-related overdose deaths in our region.”

Naloxone is a medication that temporarily reverses the effects of an opioid overdose, is available free-of-charge in Ontario in two forms – injectable and nasal spray – and works in as little as two to three minutes.

Some people may require more than one dose of naloxone, meaning it is important to have multiple doses on-hand.

The campaign will include information on where to get a free naloxone kit, as well as resources and support for mental health, addiction or both.

“Overdoses can occur anywhere – in our homes, on the street or inside a business,” said Glenn Petersen, hepatitis C outreach worker for the AIDS Committee.

“This campaign encourages individuals, businesses and agencies to be prepared, and carry naloxone in case an overdose occurs.”

Signs and symptoms of an opioid overdose include:

  • person can’t be woken up
  • breathing is slow, shallow or has stopped
  • snoring or gurgling sounds
  • fingernails and lips turn blue or purple
  • pupils are tiny or eyes are rolled back
  • body is limp and skin is cold

Steps to respond to an opioid overdose include:

  1. Stimulating the individual with touch or sound
  2. Calling 911
  3. Giving naloxone
  4. Performing chest compressions (rescue breaths are not recommended during COVID-19)
  5. Checking to see if the naloxone is working. If the person is alert and breathing, place them in the recovery position. If they are not, give another dose of naloxone.
  6. Continue steps 3 to 5 until the individual is breathing or help arrives.

Individuals, businesses or agencies interested in learning more about naloxone or who wish to access free naloxone training for themselves or their staff can do so virtually by registering at bit.ly/naloxonesavelives

Individuals also can check with participating pharmacies across the health unit region about being trained and picking-up naloxone.

To learn more about naloxone or to download campaign materials visit www.myhealthunit.ca/naloxone

News Near Sault Ste. Marie

This Week in Flyers